April 25, 2015

Statins Up the Risk for Type 2 Diabetes – Part 2

I cannot say that statins caused my diabetes because I had diabetes when statins were prescribed. I can say that I did ask to have to dose reduced because of muscle problems I was having. Reducing the dose has helped and the muscle pain has gone away.

The largest problem is that doctors are prescribing statins willy-nilly and most are not doing a benefits-harm analysis. In addition many doctors are not allowing patients to even attempt to lower cholesterol levels by other means or allowing them to eliminate statins when the have shown that they have lowered their cholesterol levels. Many doctors are also trying to increase the statin dose being taken by patients.

For many people, statin side effects negate any benefits. The statin side effects include:
#1 Muscle pain and damage. This is the most common side effect. You may feel this pain as a soreness, tiredness, or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult. For example, you might find climbing stairs or walking to be uncomfortable or tiring.

Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis. Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure, and death. Rhabdomyolysis can occur when you take statins in combination with certain drugs or if you take a high dose of statins.

#2 Liver damage. Occasionally, statin use can cause your liver to increase its production of enzymes that help you digest food, drinks, and medications. If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe, you may need to stop taking the drug. Your doctor might suggest a different statin. Certain other cholesterol-lowering drugs, such as gemfibrozil (Lopid) and niacin (Niacor, Niaspan), slightly increase the risk of liver problems in people who take statins.

Although liver problems are rare, your doctor will likely order a liver enzyme test before or shortly after you begin to take a statin. You shouldn't need any additional liver enzyme tests unless you begin to have signs or symptoms of trouble with your liver. Contact your doctor immediately if you have unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-colored urine, or yellowing of your skin or eyes.

#3 Digestive problems. Some people taking a statin may develop nausea, gas, diarrhea, or constipation after taking a statin. These side effects are rare. Most people who have these side effects already have other problems with their digestive system. Taking your statin medication in the evening with a meal can reduce digestive side effects.

#4 Rash or flushing. You could develop a rash or flushing after you start taking a statin. If you take a statin and niacin, either in a combination pill such as Simcor or as two separate medications, you're more likely to have this side effect. Taking aspirin before taking your statin medication may help, but talk to your doctor first.

#5 Increased blood sugar or type 2 diabetes. It is possible your blood glucose level may increase when you take a statin, which may lead to developing type 2 diabetes. The risk level is being disputed, but important enough that the Food and Drug Administration (FDA) has issued a warning on statin labels regarding blood glucose levels and diabetes. Talk to your doctor if you have concerns.

#6 Neurological side effects. The FDA warns on statin labels that some people have developed memory loss or confusion while taking statins. These side effects reverse once you stop taking the medication. Talk to your doctor if you experience memory loss or confusion. There has also been evidence that statins may help with brain function, in patients with dementia or Alzheimer's, for example. This is still being studied. Don't stop taking your statin medication before talking to your doctor.

Who's at risk of developing statin side effects? Not everyone who takes a statin will have side effects, but some people may be at a greater risk than are others. Risk factors include:
  • Taking multiple medications to lower your cholesterol
  • Being female
  • Having a smaller body frame
  • Being age 65 or older
  • Having kidney or liver disease
  • Having type 1 or 2 diabetes
  • Drinking too much alcohol (More than two drinks a day for men age 65 and younger and more than one drink a day for women of all ages and men older than 65)

What causes statin side effects? It's unclear what causes statin side effects, especially muscle pain. Statins work by slowing your body's production of cholesterol. Your body produces all the cholesterol it needs by digesting food and producing new cells on its own. When this natural production is slowed, your body begins to draw the cholesterol it needs from the food you eat, lowering your total cholesterol.

Statins may affect not only your liver's production of cholesterol but also several enzymes in muscle cells that are responsible for muscle growth. The effects of statins on these cells may be the cause of muscle aches.

1 comment:

Kay Lynn said...

I had a lot of muscle pain and tiredness on simvastatin. Changing to atorvastatin resolved these and I was able to drop down to half a 10 mg dose daily.